Friday, March 14, 2008

Weird Erythema

Presented by Omid Zargari
Rasht, Iran

This patient referred to me with a weird erythema on his frontal area for the past two years.
He is a 45 y.o. kidney transplant patient whose medications include cellcept, cyclosporine, erythropoetin alpha and simvastatin. He believes that this began after he started simvastatin.



Your thoughts will be appreciated.

9 comments:

  1. This could be simvastatin induced photosensitivity. It has been reported earlier. But odd is persisting for 2 years without any other change, what about other photoexposed sites - v of neck, dorsum of hand?

    The sharp cut off line of erythema on forehead could be explained if patient was covering his head with a cap.
    there are some milia visible over forehead, rarely cyclosporine can result in milia in plaque (milia over erythematous area) in transplant patients.

    ReplyDelete
  2. I think it is photosensititvity. Could be due to the cyclosporine.

    ReplyDelete
  3. The picture is in favour chronic tinea induced by immunosuppresive drugs.please do scrape for fungus
    khalifa sharquie

    ReplyDelete
  4. Arash AbtahianMarch 15, 2008

    sharp demarcation of the lesion makes the diagnosis of a toxic dermatitis possible i may be phototoxic dermatitis due to drugs he is taking and then it is inevitable that he has used a protective cover on forehead.

    ReplyDelete
  5. samer A DhaherMarch 15, 2008

    the sharp delineation of the lesion at the forhead goes with photodermatitis,however, as prof. Sharquie comment exclusion of tinea faciei is a must..

    ReplyDelete
  6. Interesting case and comments. If T. facei, KOH prep should be positive. If KOH prep is negative -- punch bx to make diagnosis. Tinea incognito can fool one if patient had been using a topical steroid, but no history of that was given. 4 refs to photoderm from simvastatin in Medline but none seem similar. Bx will help -- this may be an "experiment of one." Please keep us posted. DJE

    ReplyDelete
  7. My first thought is that of a photodermatitis because of that line of demarcation.Of course one must rule out other cause of facial erythema like contact dermatitis, fungal infection and even carcinoid syndrome.

    ReplyDelete
  8. A less likely possibility would be a photoinduced poikilodermatous skin change from dermatomyositis skin disease. Simvastatin can produce a drug-induced form of dermatomyositis.

    ReplyDelete
  9. I saw a patient with well demarcated erythema/sun burn recently. She was not on any medications. brenda

    ReplyDelete

We welcome your comments. We endeavor to serve your patients and you. If you want us to respond, please add your name and email address. Some people have trouble uploading comments. In that case, please send comments directly to djelpern@gmail.com. Thank you.